Alert archive / Indiana / Gale Warnings in 2018

Gale Warning 18, NWS Northern Indiana

December 27, 2018

NWS Northern Indiana issued this gale warning at Dec 27, 2018, 3:11 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2018, 3:11 PM EST (20:11 UTC)
Expired
Dec 27, 2018, 8:46 PM EST
In force
6 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

280 
WHUS73 KIWX 272011
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
311 PM EST Thu Dec 27 2018

LMZ043-046-280415-
/O.UPG.KIWX.SC.Y.0079.000000T0000Z-181229T2100Z/
/O.NEW.KIWX.GL.W.0018.181227T2011Z-181228T0300Z/
/O.NEW.KIWX.SC.Y.0080.181228T0300Z-181229T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
311 PM EST Thu Dec 27 2018

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST SATURDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect until 10 PM EST this evening. A
Small Craft Advisory has also been issued. This Small Craft
Advisory is in effect from 10 PM this evening to 4 PM EST
Saturday. The Small Craft Advisory is no longer in effect. 

* WINDS...Southeast 20 to 25 knots with gusts to 40 knots this
  afternoon. Shifting out of the southwest 15 to 25 knots on
  Friday...veering northwest 10 to 20 knots late Friday night into
  Saturday.

* WAVES...2 to 4 feet...building to 3 to 6 feet on Friday and 4 to
  8 feet late Friday night into Saturday before subsiding to 2 to
  4 feet Saturday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
1 follow-up statement
286 
WHUS73 KIWX 280146
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
846 PM EST Thu Dec 27 2018

LMZ043-046-281000-
/O.CAN.KIWX.GL.W.0018.000000T0000Z-181228T0300Z/
/O.EXT.KIWX.SC.Y.0080.181228T0146Z-181229T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
846 PM EST Thu Dec 27 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST SATURDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Northern Indiana has cancelled
the Gale Warning. 

* WINDS...Southeast 15 to 25 knots with gusts to 30 knots
  diminishing to 10 to 20 knots with gusts to 25 knots overnight.
  Shifting out of the southwest 15 to 25 knots with gusts to 30
  knots on Friday...veering northwest 10 to 20 knots late Friday 
  night into Saturday. 

* WAVES...2 to 4 feet building to 3 to 6 feet early Friday...then
  building to 5 to 8 feet occasionally to 10 feet by early Friday
  evening...then subsiding to 3 to 5 feet Saturday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Dec 27, 2:47 PM EST, 24 minutes earlier.

Area forecast discussion, Dec 27, 2:47 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
247 PM EST Thu Dec 27 2018

.SYNOPSIS...
Issued at 245 PM EST Thu Dec 27 2018

Periods of rain and windy conditions will continue into tonight
with temperatures rising into the upper 40s and low 50s. Drier air
will filter in behind a cold front tomorrow with temperatures
falling back into the upper 30s to mid 40s by late in the day.
Light lake effect showers and drizzle will be possible Friday
night into early Saturday morning. This will be followed by dry
and seasonable conditions for the remainder of the weekend.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 245 PM EST Thu Dec 27 2018

Widespread/wind driven rain this afternoon within warm/moist
conveyor belt (preceding an Upper Midwest low pressure system) will
trend more showery tonight as mid level dry slot overspreads. Held
with likely (60-70 PoPs) for most of the night as low level
trough/moisture axis swings through under this dry slot with 925 mb
dewpoints reaching 10-12 C in perturbed sw flow. Windy otherwise
with temps on the rise into the upper 40s and mid 50s.

A few lingering areas of drizzle/light showers Friday morning should
be followed by a dry afternoon as initial shot of low level dry/cool
advection filters east. A few breaks in the cloud cover not out of
the question later Friday morning/afternoon, especially southern and
eastern zones, with temps gradually falling during this time.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 245 PM EST Thu Dec 27 2018

Trailing secondary trough axis and weak vorticity maxima will
pivot through the area Friday night into early Saturday. This weak
forcing in tandem with some lake enhancement (850 mb temps drop
to near -10C) support going mid chance PoPs across mainly northern
portions of the forecast area during this time. Moisture above
the -10C level remains questionable in fcst soundings and time
height cross sections, so could see drizzle mix in with any light
snow showers/flurries. Little/if any accumulations or impacts are
expected regardless. The rest of the weekend (Sat PM into Sun)
continues to look quiet with seasonable temps as low level ridging
builds in under confluent flow aloft.

Models over the last 24 hours have come into better agreement with
the ECMWF in absorbing deeper moisture northeast into the region by
later Sunday night/Monday. This occurs as renewed longwave troughing
into the Northern Rockies/Plains kicks leftover shortwave energy
over the Four Corners toward the Lower Lakes and OH Valley. Model
thermal profiles once again favor rain, though heavier totals and
any hydro issues likely focus to the south-southeast across the
Lower OH/TN Valleys.

Arctic front still on track to bring a transient shot of cold air
and lake effect snow chances for the middle of the next (Tue-Wed).

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1158 AM EST Thu Dec 27 2018

Conditions have started to deteriorate at the terminals as
showers spread northeastward. Categories have already fallen to
MVFR for KSBN and KFWA will follow by 18Z. A drop to IFR is
expected at both terminals as a warm front propagates northward
across IN this afternoon. Shower activity should diminish after
00Z as a 700mb dry layer works in from the southwest. Strong low
level winds will prolong LLWS concerns well into the overnight
hours tonight. Ceilings improve back to MVFR during the late
morning hours but a return to VFR looks outside of this forecast
window.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EST Saturday for LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 27, 2:13 PM EST, 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
213 PM EST Thu Dec 27 2018

INZ003-004-MIZ077-078-281915-
La Porte-St. Joseph IN-Berrien-Cass MI-
213 PM EST Thu Dec 27 2018 /113 PM CST Thu Dec 27 2018/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Southerly winds will gust between 35 and 45 mph at times this
afternoon into this evening. This may create difficult driving
conditions for high profile vehicles. Unsecured outdoor objects may
be blown around as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for light lake effect snow showers Friday night.

Much colder arctic air will begin to move into our region around
Tuesday or Wednesday next week. Lake effect snow showers and wind
chills around zero are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-281915-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
213 PM EST Thu Dec 27 2018 /113 PM CST Thu Dec 27 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Southerly winds will gust between 35 and 45 mph at times this
afternoon into this evening. This may create difficult driving
conditions for high profile vehicles. Unsecured outdoor objects may
be blown around as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Much colder arctic air will begin to move into our region around
Tuesday or Wednesday next week. Wind chills in the single digits to
around zero are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-281915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
213 PM EST Thu Dec 27 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Conditions hazardous to small craft are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Conditions hazardous to small craft are expected to continue into
Friday evening.

Hazardous conditions will likely develop again next week behind an
arctic cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 2:44 PM ESTWind AdvisoryIWXCass, Elkhart, Fulton, Grant, Huntington, LaGrange and 8 more6 hr
Dec 27, 3:11 PM ESTSmall Craft AdvisoryIWX48 hr

Nearby

Gale Warnings in Indiana, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.